Alert archive / Alabama / Flash Flood Warnings in 2013

Flash Flood Warning 5, NWS Birmingham, AL

March 23, 2013Lamar County, Alabama

NWS Birmingham, AL issued this flash flood warning at Mar 23, 2013, 5:34 AM CDT for Lamar County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 23, 2013, 5:34 AM CDT (10:34 UTC)
Expired
Mar 23, 2013, 8:30 AM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Lamar County, AL

The radar

The Columbus AFB radar (KGWX), 23 km from the middle of the area, began a volume at 10:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.6 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2013-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2013-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 318 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
554 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
318 m²/s²
0-3 km storm-relative helicity
425 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

979 
WGUS54 KBMX 231034
FFWBMX
ALC075-231330-
/O.NEW.KBMX.FF.W.0005.130323T1034Z-130323T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
534 AM CDT SAT MAR 23 2013

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAMAR COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 830 AM CDT

* AT 533 AM CDT...NATIONAL WEATHER SERVICE INDICATED SLOW MOVING     
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MILLPORT...SULLIGENT...VERNON...BEAVERTON...BEDFORD...BLOOMING
  GROVE...CREWS...DETROIT...KENNEDY AND LAMAR COUNTY AIRPORT.


TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX.

LAT...LON 3405 8820 3405 8799 3403 8799 3402 8795
      3352 8795 3353 8827

$$

27

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Mar 23, 3:33 AM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Mar 23, 3:33 AM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
333 AM CDT SAT MAR 23 2013

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT.

AN UPPER LEVEL IMPULSE MOVING THROUGH ARKANSAS HAS BEEN PRODUCING
A CLUSTER OF THUNDERSTORMS ACROSS NORTHERN MISSISSIPPI. THE STORMS
ARE ELEVATED AS SURFACE TEMPERATURES ARE CURRENTLY IN THE 40S
ACROSS NORTHERN MISSISSIPPI AND ALABAMA. A FEW OF THE STORMS COULD
PRODUCE LARGE HAIL ACROSS NORTHWEST ALABAMA EARLY THIS MORNING DUE
TO 500MB TEMPS NEAR -18 CELSIUS. THIS CLUSTER OF STORMS WILL
AFFECT AREAS ALONG AND NORTH OF I-20 THRU THE MID MORNING HOURS.
FARTHER TO THE SOUTH THE PRIMARY FORCING MECHANISM FOR CONVECTION
TODAY WILL LIKELY BE DIURNAL HEATING...WHICH MEANS ANY CONVECTION
WILL BE MAINLY DURING THE AFTERNOON HOURS. THE SURFACE WARM FRONT
AND MORE UNSTABLE AIR MASS WILL STAY SOUTH OF CENTRAL ALABAMA THIS
AFTERNOON...AND ANY SEVERE STORMS WILL BE CONFINED TO THE EXTREME
SOUTHERN COUNTIES.

THE MODELS ARE STILL STRUGGLING TO BRING THE SURFACE WARM FRONT
NORTHWARD TONIGHT DUE TO WEAK SURFACE CYCLOGENESIS WEST OF ALABAMA.
THE TORNADO THREAT IS TIED TO THE LOCATION OF THE WARM FRONT AND
SO THE THREAT AREA WILL REMAIN CONFINED TO THE SOUTHERN HALF OF
CENTRAL ALABAMA. NORTH OF THE WARM FRONT...THE PRIMARY THREAT WILL
LIKELY BE LARGE HAIL...AS THE SURFACE BASED LIFTED INDICES STAY
POSITIVE FOR MOST OF THE NIGHT...WITH ANY INSTABILITY ELEVATED
ABOVE THE BOUNDARY LAYER. SUNDAY IS LOOKING MORE INTERESTING AS
THE SURFACE FRONT PUSHES THROUGH THE AREA. SURFACE TEMPERATURES
WILL WARM INTO THE MIDDLE 60S TO MIDDLE 70S ACROSS EAST ALABAMA.
COMBINED WITH COLD TEMPERATURES ALOFT...LIFTED INDICES ARE
FORECAST TO FALL TO THE -5 TO -7 CELSIUS RANGE...WITH SURFACE
BASED CAPE VALUES AROUND 1500 J/KG. MOISTURE WILL BE LIMITED AS
PRECIPITABLE WATER VALUES FALL BELOW ONE INCH...BUT ANY STORMS
THAT CAN GET GOING COULD PRODUCE LARGE HAIL. A THIS TIME...WILL
NOT MENTION SEVERE STORMS FOR SUNDAY...BUT IT IS SOMETHING THAT
WILL NEED TO BE MONITORED IN FUTURE OUTLOOKS.

SURFACE WINDS WILL INCREASE OUT OF THE WEST SUNDAY AFTERNOON AS
THE PRESSURE GRADIENT INCREASES ON THE BACK SIDE OF THE EXITING
SURFACE LOW...AND A WIND ADVISORY WILL LIKELY BE REQUIRED IN LATER
FORECASTS.

58/ROSE

.LONG TERM...MONDAY THROUGH FRIDAY.

A MUCH COLDER AIR MASS WILL OVERSPREAD CENTRAL ALABAMA FOR THE
FIRST HALF OF THE WORK WEEK. MONDAY AND TUESDAY WILL BE THE
COLDEST DAYS OF THE WEEK WITH HIGH TEMPERATURES 15-20 DEGREES
BELOW AVERAGE. SOME AREAS ACROSS NORTH ALABAMA MAY NOT GET OUT OF
THE 40S FOR DAYTIME HIGHS. LOW TEMPERATURES WILL ALSO FALL TO NEAR
OR JUST BELOW FREEZING TUESDAY AND WEDNESDAY MORNINGS FOR A LARGE
PORTION OF CENTRAL ALABAMA. SKIES WILL BE MOSTLY CLEAR DURING THE
WEEK...BUT A DECK OF LOWER CLOUDS WILL LIKELY ADVECT INTO NORTH
ALABAMA MONDAY NIGHT AND TUESDAY MORNING...AND WOULD NOT BE
SURPRISED TO SEE A FEW SNOW FLURRIES. A NICE WARM-UP BY THE END OF
THE WEEK WITH HIGHS IN THE UPPER 60S TO LOWER 70S BY FRIDAY.

58/ROSE

&&

.AVIATION...
06Z TAF DISCUSSION.

WILL SEE A CONTINUATION OF MVFR CIGS THROUGH MUCH OF THE NEXT 24
HOURS. A ROUND OF SHOWERS AND THUNDERSTORMS MAY AFFECT THE
NORTHERN HALF OF THE AREA BEGINNING BEFORE DAYBREAK AND TEMPORARY
IFR CONDITIONS COULD OCCUR. A BREAK IN THE RAIN IS EXPECTED BY
LATE MORNING BEFORE A MORE INTENSE ROUND OF THUNDERSTORMS AND
WORSENING FLIGHT CONDITIONS SET IN AFTER 00Z.

87/GRANTHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     58  50  63  35  48 /  80 100  60  10  10
ANNISTON    59  52  68  35  49 /  80 100  60  10  10
BIRMINGHAM  62  53  65  34  50 /  70 100  50  10  10
TUSCALOOSA  63  55  67  35  52 /  70 100  30  10  10
CALERA      63  55  67  36  51 /  70 100  40  10  10
AUBURN      63  55  72  37  52 /  70 100  60  10  10
MONTGOMERY  68  61  75  38  55 /  70 100  40  10  10
TROY        68  61  75  38  54 /  70 100  40   0  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Mar 22, 9:29 PM CDT, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
929 PM CDT FRI MAR 22 2013

ALZ011>015-017>050-240230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
929 PM CDT FRI MAR 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A RISK OF SEVERE THUNDERSTORMS LATE SATURDAY AFTERNOON
INTO EARLY SUNDAY WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE
ACROSS ALL OF CENTRAL ALABAMA. AN ISOLATED TORNADO THREAT MAY
DEVELOP LATE IN THE EVENING AND INTO THE OVERNIGHT HOURS GENERALLY
NEAR AND SOUTH OF A LINE FROM LIVINGSTON TO CLANTON TO AUBURN.

WINDY CONDITIONS ARE POSSIBLE SUNDAY AFTERNOON BEHIND THE EXITING
COLD FRONT. SUSTAINED WINDS AROUND 20 MPH WITH GUSTS OF 30
TO 40 MPH WILL BE POSSIBLE.

A MUCH COOLER AIR MASS WILL MOVE INTO THE REGION EARLY NEXT WEEK.
SUB FREEZING TEMPERATURES ARE POSSIBLE ON BOTH MONDAY AND TUESDAY
NIGHTS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT SHOULD START PLANNING FOR
POSSIBLE ACTIVATION BEGINNING SATURDAY AFTERNOON INTO EARLY SUNDAY
MORNING...DUE TO THE THREAT OF SEVERE WEATHER.

In the hours before

Special weather statement, Mar 23, 2:54 AM CDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
254 AM CDT SAT MAR 23 2013

ALZ011-230845-
MARION AL-
254 AM CDT SAT MAR 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARION COUNTY UNTIL
345 AM CDT...

AT 254 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR FULTON...MOVING EAST AT 65 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH HAVE
BEEN REPORTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SHOTTSVILLE...
  PIGEYE...

&&

LAT...LON 3432 8813 3432 8803 3432 8788 3431 8788
      3423 8819 3432 8818 3433 8817 3433 8814
TIME...MOT...LOC 0754Z 250DEG 55KT 3430 8830

27

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 2:54 AM CDTSpecial Weather StatementBMXMarion51 min
Mar 23, 5:22 AM CDTAreal Flood AdvisoryBMXLamar3 hr
Mar 23, 5:55 AM CDTSpecial Weather StatementBMXFayette, Pickens, Tuscaloosa50 min
Mar 23, 6:47 AM CDTAreal Flood AdvisoryBMXJefferson3 hr
Mar 23, 6:47 AM CDTSpecial Weather StatementBMXBibb, Chilton, Jefferson, Shelby58 min
Mar 23, 6:51 AM CDTAreal Flood AdvisoryBMXSt. Clair3 hr
Mar 23, 7:25 AM CDTSpecial Weather StatementBMXCoosa65 min
Mar 23, 7:54 AM CDTSpecial Weather StatementBMXTallapoosa51 min
Mar 23, 3:36 PM CDTSpecial Weather StatementBMXPike39 min
Mar 23, 4:03 PM CDTSpecial Weather StatementBMXBarbour42 min
Mar 23, 6:23 PM CDTSevere Thunderstorm WarningBMXSumter52 min
Mar 23, 6:26 PM CDTSpecial Weather StatementBMXPickens34 min
Mar 23, 6:58 PM CDTSevere Thunderstorm WarningBMXGreene, Hale, Marengo62 min

Nearby

Flash Flood Warnings in Alabama, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.